St. Petersburg Times (06/02/11) shares the story of a man who was shot in the face by a stray bullet—the Times reports that the man was an innocent bystander and the bullet was not meant for him. He survived his ordeal and was released from the hospital with fentanyl to treat his pain. He died days after being released from the hospital. The official cause of death, as determined by toxicology tests, was fentanyl overdose.
Fentanyl is a powerful opioid pain reliever, used to treat severe, chronic pain that is not managed with other pain relievers. Unfortunately, there have been problems with various fentanyl products, ranging from misuse by patients to holes in fentanyl patches releasing too much of the opioid into the patient's system. Lawsuits were filed against the makers of some fentanyl patches, alleging that manufacturing defects resulted in some fentanyl patients accidentally overdosing on the medication and, in some cases, dying from the overdose.
READ MORE DURAGESIC FENTANYL PATCH LEGAL NEWS
Fentanyl is often administered through a patch that is placed on the patient's skin. Depending on the fentanyl dose, a patch can last for two or three days. But patients who experience extreme pain may assume that they can use more patches than recommended to increase the therapeutic benefit of the patch. Doing so, however, puts the patient at risk of receiving far more fentanyl than the body can handle, putting him or her into respiratory distress and possibly proving fatal.
In making its announcement, the FDA noted, "Opioids are at the center of a major public health crisis of addiction, misuse, abuse, overdose and death," (05/16/11).